Texas, 2023

Hail in Texas, May 23, 2023

May 23, 2023 · NWS FWD · 2 events in 1 county or zone

An upper level disturbance generated thunderstorms over the Big Country the evening of Tuesday May 23. A couple of these became severe as they entered our west and southwest counties, producing large hail in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance generated thunderstorms over the Big Country the evening of Tuesday May 23. A couple of these became severe as they entered our west and southwest counties, producing large hail in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 23, 5:55 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 5:55 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
655 PM CDT Tue May 23 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Wednesday Evening/

Convection currently developing across Northwest Texas is being
generated by a shortwave disturbance embedded in a northwest flow
regime. These storms will inevitably grow upscale into an MCS this
evening, eventually becoming our next round of thunderstorms
tonight. Similar to last night, these storms will encounter a more
stable environment the farther east they go, leading to a
weakening trend as activity enters western portions of the
forecast area. The latest guidance indicates that convection will
be near the Highway 281 corridor around midnight, and near I-35
around 2 AM or so. With the expectation of a weakening trend, POPs
will again be tapered from west to east. Light rain may persist
for a few hours behind the main line of storms within the
stratiform region, keeping rain chances going through most of the
night.

A similar forecast is in store for Wednesday as ripples in the
northwest flow ignite additional thunderstorms during peak
heating hours, which will eventually make their way into mainly
western parts of North and Central Texas. Timing is a bit
uncertain due to the potential added effects of mesoscale features
from prior convection. We will be able to better nail the timing
down after tonight's activity tapers off Wednesday morning.
Otherwise, seasonable temperatures are expected with lows in the
60s and highs in the 80s.

30

&&

.LONG TERM... /Issued 209 PM CDT Tue May 23 2023/
/Wednesday night through next Tuesday/

An unsettled, yet mostly nondescript weather pattern will persist
across North Texas from Thursday into next Tuesday. As is so
often the case for late May, the region will remain in the throes
of a northwest flow regime, with a narrow ridge over the Plains
bounded by deeper lows over the eastern and western United States.
This pattern will promote the opportunity for nocturnal/early
morning thunderstorm development across the western High Plains
through the period, though the timing of individual events is
highly problematic.

In the near-term, GFS and NBM guidance suggests another decaying MCS
moving out of West Texas into the western counties of our forecast
area prior to daybreak Thursday.  Have accordingly maintained low
chance PoPs west of I-35, with the notion that any lingering
precipitation will fizzle out before reaching our eastern zones.
Daytime highs Thursday will range from the upper 70s in the west
and northwest counties, to the lower and middle 80s elsewhere.

Beyond Thursday, individual day-to-day convective predictability
appears low. In general, have retained low PoPs each day from
Friday through Sunday, mainly across the western and northern
counties. There does appear to be a bit better signal for
convection next Monday (and possibly Tuesday), as the GEFS
ensembles and deterministic runs of the GFS and ECMWF depict an
erosion of the mid-America ridge, replaced by a shortwave that
ejects from the Southern Rockies into the Southern Plains. For
now, concur with the broad-brushed chance PoPs offered by the NBM
for Monday/Monday night, diminishing to slight chance values on
Tuesday.

Daytime highs through the period should remain close to seasonal
norms - predominately mid to upper 80s areawide through Tuesday.

Bradshaw

&&

.AVIATION... /NEW/
/00Z TAFs/

Northwest flow aloft will drive ongoing convection across
Northwest Texas southeastward into the area late this evening.
Increased confidence from recent guidance has warranted the
inclusion of VCTS in the Metroplex airport TAFs and a TEMPO group
at KACT (generally from 07-11Z Wednesday). Convection should wind
down by daybreak, followed by more chances for showers and storms
Wednesday evening.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  83  66  84  66 /  50  30  20  20   5
Waco                66  83  66  81  64 /  40  40  20  20   5
Paris               64  80  63  83  63 /  10  40  10  10   0
Denton              63  82  63  83  62 /  50  30  20  20  10
McKinney            64  83  63  83  63 /  30  40  30  20   5
Dallas              68  83  66  83  67 /  40  30  20  20   5
Terrell             65  83  64  83  63 /  20  40  20  20   5
Corsicana           67  83  66  84  65 /  20  40  20  10   5
Temple              65  83  65  83  64 /  40  40  10  10   5
Mineral Wells       63  80  64  81  63 /  70  40  30  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 23, 1:30 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
230 PM CDT Tue May 23 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
230 PM CDT Tue May 23 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

A complex of thunderstorms is expected to move into our area from the
west-northwest late tonight into early Wednesday morning. A few
storms may become strong to severe, primarily west of Highway 281,
and contain damaging wind gusts, frequent lightning, heavy rain, and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storm chances are expected Wednesday night and Thursday
night with areas west of I-35 having the highest chances for storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 6:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
751 PM CDT Tue May 23 2023

TXZ156-157-240115-
Coryell TX-Lampasas TX-
751 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southwestern Coryell
and eastern Lampasas Counties through 815 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lampasas, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adamsville, Bee House, Topsey, Pidcoke, Izoro and Rumley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3110 9814 3128 9828 3142 9815 3138 9793
      3123 9785 3114 9799
TIME...MOT...LOC 0050Z 237DEG 9KT 3126 9810

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25

The radar

The Ft Hood radar (KGRK), 89 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coryell

When
May 23, 7:25 PM CST
Where
Coryell County, 4.49 mi SW of King
Measured
2 in hail
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
31.340, -97.980

Hail, Coryell

When
May 23, 7:50 PM CST
Where
Coryell County, 0.59 mi E of Arnett
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.450, -97.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100624, 1100625.